Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Honolulu, HI

November 4, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2007, 6:19 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2007, 6:19 PM HST (04:19 UTC)
Expired
Nov 4, 2007, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 050425
FFWHFO
HIC003-050715-
/O.NEW.PHFO.FF.W.0006.071105T0419Z-071105T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
619 PM HST SUN NOV 4 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 915 PM HST

* AT 614 PM HST...RADAR SHOWED HEAVY RAINS ALONG A BAND FROM LAIE TO 
  BARBERS POINT.  THE BAND IS MOVING SLOWLY EAST AND IS EXPECTED TO 
  SPREAD ACROSS A SATURATED EAST OAHU.  STREAMS WILL RISE RAPIDLY 
  AND ROAD CONDITIONS WILL BE VERY HAZARDOUS. 

* THIS WARNING COVERS THE ENTIRE ISLAND OF OAHU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15828 2162 15823 2173 15796 2127 15761
      2127 15812

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 050515
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
709 PM HST SUN NOV 4 2007

HIC003-050715-
/O.CON.PHFO.FF.W.0006.000000T0000Z-071105T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
709 PM HST SUN NOV 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 915 PM HST...

AT 700 PM HST...A BAND OF HEAVY RAINS FROM WAIAHOLE TO EWA WAS 
MOVING SLOWLY EASTWARD ACROSS OAHU.  RAIN GAGES ARE REPORTING 1 TO 
2 INCH PER HOUR RATES.

THIS WARNING COVERS THE ENTIRE ISLAND OF OAHU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

ROAD CONDITIONS WILL BE VERY HAZARDOUS.  DO NOT CROSS FAST FLOWING 
OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T 
DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2159 15828 2162 15823 2173 15796 2127 15761
      2127 15812

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 4:00 PM HST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 4, 4:00 PM HST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN NOV 4 2007

.SYNOPSIS...
A LOW NORTHWEST OF KAUAI WILL SLOWLY MOVE SOUTHWEST AWAY FROM THE
STATE THROUGH THE MIDDLE OF THE WEEK. THIS SYSTEM WILL PRODUCE
UNSETTLED WEATHER WITH THE POTENTIAL FOR HEAVY RAINFALL THROUGH
TUESDAY NIGHT. DRIER TRADE-WIND WEATHER WILL RETURN LATER IN THE
WEEK.

&&

.DISCUSSION...
THE LARGE AND CONTINUOUS AREA OF RAIN THAT EXTENDED ACROSS MAUI
COUNTY HAS DIMINISHED OVER THE PAST COUPLE HOURS. ADDITIONAL SHOWERS
HAVE DEVELOPED/FILLED IN SOUTH OF THE BIG ISLAND...AND HAVE MERGED
WITH THE REMAINING SHOWERS NEAR MAUI. ADDITIONAL CONVECTION HAS
DEVELOPED BACK ACROSS KAUAI AND OAHU IN THE UNSTABLE AIRMASS UNDER
THE NEARBY UPPER LOW. WILL CARRY AT LEAST NUMEROUS SHOWERS ACROSS
THE STATE TONIGHT...WITH OCCASIONAL WORDING ACROSS MAUI AND THE BIG
ISLAND WHERE IR SATELLITE SHOWS CONVECTION EXTENDING 300 MILES
UPSTREAM TO THE SOUTHWEST.

BOTH VISIBLE SATELLITE AND RADAR IMAGERY SHOW SHOWERS HAVE BEEN
SPREADING ACROSS THE SUMMITS OF THE BIG ISLAND. WITH THE FREEZING
LEVEL DROPPING TO NEAR 13.5KFT AHEAD OF THE COLD-CORE UPPER LOW...
TEMPERATURES ON THE SUMMITS HAVE HOVERED NEAR FREEZING TODAY AND
PRECIPITATION HAS MIXED BACK AND FORTH BETWEEN RAIN AND SNOW. MAUNA
KEA WEB CAMS HAVE SHOWN A COUPLE DUSTINGS OF SNOW THIS AFTERNOON...
WHICH HAD SOON MELTED. AS THE SUN SETS AND TEMPERATURES DROP
TONIGHT...SNOW WILL BE MORE LIKELY TO PERSIST ON THE GROUND.
FORECAST SOUNDINGS SHOW THE ATMOSPHERE REMAINING INVERSION-FREE...
AND CONVECTION WILL CONTINUE TO AFFECT THE HIGHER ELEVATIONS. ISSUED
A WINTER WEATHER ADVISORY FOR A POTENTIAL 1 TO 3 INCHES OF SNOW
ACCUMULATION.

THE SYSTEM NORTHWEST OF THE STATE IS NOT AS VERTICALLY STACKED AS IT
WAS PREVIOUSLY...WITH AN ELONGATED UPPER LOW 150 MILES NORTHWEST OF
LIHUE/PHLI...AND THE SURFACE CIRCULATION 300 MILES NORTHWEST OF
PHLI. THE QUIKSCAT PASS FROM THIS MORNING SHOWED A WELL DEFINED
LOW-LEVEL CIRCULATION CENTER...WHICH CAN ALSO BE SEEN ON THE
AFTERNOON VISIBLE SATELLITE IMAGERY. THIS IS BETTER THAN BOTH THE
18Z GFS/12Z ECMWF INDICATE...WHICH ONLY SHOW A WEAK REFLECTION OF
THE SYSTEM AT THE SURFACE. THE GFS STILL APPEARS TO HAVE A PROBLEM
WITH GRIDSCALE FEEDBACK ACROSS THE ISLANDS...INDICATING 5 INCHES OF
STABLE PRECIP BUT LESS THAN AN INCH OF CONVECTIVE PRECIP ASSOCIATED
WITH THE CONVECTION THAT HAS DEVELOPED SOUTH OF THE BIG ISLAND IN
BOTH THE 06Z-12Z AND 12Z-18Z PERIODS TONIGHT. THIS CAUSES THE GFS TO
DEVELOP WHAT APPEARS TO BE A SPURIOUS SECONDARY SURFACE WAVE THAT IT
TAKES JUST NORTHEAST OF THE STATE...WHICH EVENTUALLY BECOMES A MORE
DOMINATE FEATURE THAN THE DEPARTING SYSTEM. WILL CONTINUE TO STICK
WITH MORE OF AN ECMWF SOLUTION...WHICH INDICATES A RETURN TO A MORE
TYPICAL TRADE WIND PATTERN FOR WEDNESDAY THROUGH THE REMAINDER OF
THE FORECAST PERIOD.

&&

.MARINE...
THE HIGH SURF WARNING CONTINUES FOR SOUTH FACING SHORES. THE LARGE
SOUTH SWELL WILL CONTINUE THROUGH THE NIGHT...WITH THE LANAI
WAVERIDER BUOY STILL SHOWING 5 FT/20 SECONDS AT 01Z...SIMILAR TO THE
WAVEWATCH GUIDANCE BUT WITH A LONGER DOMINANT PERIOD. WAVEWATCH
SHOWS HEIGHTS RISING ANOTHER FOOT OR TWO OVERNIGHT BEFORE THE PERIOD
STARTS TO DIMINISH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM MONDAY FOR SOUTH-FACING SHORES OF ALL
ISLANDS.

FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL ISLANDS.

WINTER WEATHER ADVISORY UNTIL 6 AM MONDAY FOR BIG ISLAND SUMMITS.

&&

BRAVENDER

In the hours before

Local storm report, Nov 4, 3:34 PM HST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN NOV 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      KAILUA                  21.40N 157.74W
11/04/2007                   HONOLULU           HI   EMERGENCY MNGR

            10 TO 15 HOMES FLOODED NEAR KAILUA BEACH PARK DUE TO A
            CLOGGED DRAINAGE SYSTEM.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:48 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Nov 4, 8:22 PM HSTSpecial Marine WarningHFO83 min
Nov 4, 9:56 PM HSTWind AdvisoryHFOHawaii, Kalawao6 hr
Nov 4, 11:00 PM HSTSpecial Marine WarningHFO60 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.